South Dakota, 2016

Flash Flood and Hail in South Dakota, May 22 to 23, 2016

May 22 to 23, 2016 · NWS FSD · 10 events in 4 counties and zones

Thunderstorms produced large hail and damaging winds in Gregory, Charles Mix, Aurora, and Brule Counties during the evening of May 22nd. The storms also produced heavy rain which caused flash flooding in the Platte area after midnight on May 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail and damaging winds in Gregory, Charles Mix, Aurora, and Brule Counties during the evening of May 22nd. The storms also produced heavy rain which caused flash flooding in the Platte area after midnight on May 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 22, 5:16 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, May 22, 5:16 PM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
616 PM CDT SUN MAY 22 2016

.SHORT TERM...(This evening through Monday)
Issued at 416 PM CDT Sun May 22 2016

Active weather pattern setting up this evening and tonight, with a
frontal boundary and two shortwave tracking into the region. Upper
level southwest flow will aim a pair of shortwaves across the
northern plains. The first emerges from northern Colorado later this
afternoon and tracks quickly northeast into the upper Midwest around
daybreak Monday. Meanwhile a stalled frontal boundary in central
South Dakota nudges eastward into southeast SD overnight before
stalling/becoming washed out late tonight. Southerly winds tapping
into low level moisture from the gulf have allowed dewpoints to
skyrocket into the upper 50s to mid 60s along and west of I29 this
afternoon, with temperatures near or above 80 degrees, allowing for
strong instability to develop in a weakly capped environment.

With a strong low level jet developing this evening, the question
will be whether convection can develop out ahead of the front. CAMS
suggest that this is certainly possible, however the trend remains
that this activity would develop west of Winner and remain in south
central SD just to the west of our forecast boundary as it moves to
the north northeast. While CAPE is strong enough for severe weather,
effective shear is weak or very borderline west of the James River
this afternoon through mid evening, and poor to the east of the
James. It does improve in the Chamberlain and Huron areas late this
evening into the early morning hours. If an isolated storm or two
does wander into our western border, severe storms will be possible,
with the main concerns of wind gusts to 65 mph and up to ping pong
size hail.

Later tonight, expect the discrete thunderstorm cells to our west
merge into a line segment mid to late evening as low level jet
increases and the front/boundary starts advancing late evening.
Models continue to slow this band moving into our region until
nearly midnight. This activity looks to move into the
Huron/Chamberlain area around midnight, and into the I29 corridor
and points east, in the early morning hours. The severe threat wanes
pretty quickly, however there may be a brief hail and wind threat as
it initially moves into our area. Rainfall will be quite heavy, but
think that there will be enough movement with the band of
thunderstorms to keep the flash flooding threat low given our recent
dry spell.

Monday will start out wet, with the overnight precipitation
gradually decreasing as the as initial wave exits to the northeast
and the low level jet decreases some. There will likely be a
decrease in precipitation chances in the morning/midday. The
question will be whether we can clear out some of the lingering
cloud cover, which will allow us to heat out and break the cap. With
southwest winds, it is certainly possible, especially in the I29
corridor. The shortwave tracks northeast through the I29 corridor
and our Iowa/Minnesota counties in the afternoon, with a moderate
amount of potential instability developing. Again, shear is
marginal, but it does look like severe weather will a possibility if
enough heating and instability develops.

.LONG TERM...(Monday night through Sunday)
Issued at 416 PM CDT Sun May 22 2016

Will continue to have threat for thunderstorms mainly near and ahead
of the slowly moving frontal boundary. the fact that area is
basically nil on capping through the afternoon is concerning that
scattered storms will continue to fire even at periods of lesser
dynamic forcing. Broad lingering q vector convergence across the
area, and suggestion of at least a secondary coherent low level
convergence zone back across southeast South Dakota suggests
dragging pops a bit westward. With a decent amount of uncertainty on
how well conditions will recover through the day on Monday, have
generally kept precipitation at scattered to chance levels, but
somewhat higher across areas closer to highway 71. MLCAPE still
potentially in the realm of 500-1000 J/kg and with shear somewhat
better in the shallow and deep layers with increased mid level flow
and more turning in the 0-1km zone, would expect at least a nominal
severe threat during the evening near and ahead of the front.
Gradually, focus will shift south and east for storms, and
decreasing winds with boundary along with more stable air intrusion
should gradually knock out precip chances by late night.  In the
meantime, plenty of moisture around for storms to work with, so
could see some pockets of locally heavy rainfall as well.

Tuesday at this time likely to be the most quiet day of the upcoming
week as boundary nudges southward into Nebraska and Iowa, and more
stable push at lower levels nudges into the northern/eastern CWA.
As temps warm, expect will get a minor blow up of flat capped
cumulus development especially east of the James River and
near/south of I-90 on Tuesday late morning and afternoon...a more
ECMWF vision somewhere between the NAM's unlikely instability and
the GFS more extreme drying.  Another warm day in the lower 80s
likely with a very modest east to southeast wind.

By very late afternoon, may begin to feel impact of lift from
stronger upper wave moving into the western plains. Should really
not be much of an impact until the overnight period, but have kept a
very small late day chance in the Missouri valley.  Low level jet
will increase overnight with frontal boundary starting to lift back
northward as a warm front. Very strong isentropic lift and
potentially development of decent elevated CAPE of 600-800 J/kg, but
effective shear remains fairly weak. Perhaps a few hail producers
hugging the southern CWA.  Not out of the question that storms
developing closer to the surface front toward I-80 could keep
boundary well south and any more significant activity as well.
Would have to watch for some better rains if inflow can push storms
in a more organized way toward northwest Iowa late night.
Gradually, the wave lifting north should shift the focus for
precipitation north and east through the morning and early
afternoon. Again, timing features almost impossible by this point,
so did not get too cute with timing, but more of a general southwest
to northeast dropoff with time, morning to afternoon.

Details toward the latter half of the week into the weekend really
become muddled in terms of signal. At best, can glean out that there
will likely be another fairly significant wave progressing northeast
across the area on Friday and Friday night which would look to
enhance precip threat once again, and even potentially bring a risk
for a few severe storms and heavy rainfall.  Overall, the pattern
does look to remain an active west to southwest flow, worthy of
watching for details as each day comes into view.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 612 PM CDT Sun May 22 2016

Windy southeast winds will persist well into the overnight hours,
as convection continues to develop over central SD/NE. Latest
guidance continues to suggest several clusters of storms will
skirt the Missouri River this evening, before merging into a
linear line towards midnight. This line will slowly progress
eastward overnight, but is expected to lose severe parameters
before it reaches the James River valley. Will put a tempo for
stronger wind gusts at HON for this convection.

Showers with embedded thunderstorms will linger over FSD/SUX into
the morning, with lower mvfr ceilings arriving through the
morning. Models continue to suggest rapid breakup of stratus and
quickly destabilizing Monday afternoon. Showers and storms look
likely again into early Monday evening.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...
LONG TERM...Chapman
AVIATION...Dux
Hazardous weather outlook, May 22, 2:32 PM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
332 PM CDT SUN MAY 22 2016

SDZ038-050-052-053-057>059-063-064-232045-
BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX-
DOUGLAS-
332 PM CDT SUN MAY 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE IN THE
EVENING...MAINLY AFTER 9 PM. THUNDERSTORM CHANCES INCREASE AROUND
MIDNIGHT BEFORE DECREASING BY LATE TONIGHT...HOWEVER SEVERE
WEATHER CHANCES DECREASE QUICKLY IN THE EARLY MORNING HOURS. THE
PRIMARY SEVERE THREATS WILL BE WIND GUSTS TO 65 MPH AND PING PONG
SIZE HAIL. AREAS OF HEAVY RAIN ARE ALSO POSSIBLE...WITH A SLIGHT
RISK OF LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODIC THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH
SATURDAY. A FEW OF THESE STORMS COULD BECOME SEVERE...PRODUCING
LARGE HAIL OR DAMAGING WINDS. HOWEVER...SPECIFIC TIMING AND
LOCATION OF THE SEVERE THREAT IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE FROM 9 PM THROUGH 2 AM
TONIGHT.

SDZ039-054-055-060-061-065-068-069-232045-
KINGSBURY-MINER-LAKE-HANSON-MCCOOK-HUTCHINSON-BON HOMME-YANKTON-
332 PM CDT SUN MAY 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE CHANCE OF THUNDERSTORMS WILL INCREASE AFTER MIDNIGHT...WITH
OCCASIONAL THUNDERSTORMS DECREASING TOWARD DAYBREAK MONDAY. THE
RISK OF SEVERE STORMS IS LOW...HOWEVER AN ISOLATED STORM COULD
PRODUCE WIND GUSTS NEAR 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MAY REDEVELOP DURING THE DAY ON MONDAY. A FEW OF
THESE STORMS MAY BE CAPABLE OF PRODUCING WIND GUSTS NEAR 60 MPH
AND HAIL TO THE SIZE OF HALF DOLLARS.

PERIODIC THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH
SATURDAY. A FEW OF THESE STORMS COULD BECOME SEVERE...PRODUCING
LARGE HAIL OR DAMAGING WINDS. HOWEVER...SPECIFIC TIMING AND
LOCATION OF THE SEVERE THREAT IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-066-067-070-071-232045-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-MOODY-
MINNEHAHA-TURNER-LINCOLN SD-CLAY SD-UNION-
332 PM CDT SUN MAY 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE CHANCE OF THUNDERSTORMS WILL INCREASE LATE TONIGHT...WITH
OCCASIONAL THUNDERSTORMS CONTINUING THROUGH DAYBREAK MONDAY.
SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MAY REDEVELOP MONDAY AFTERNOON INTO MONDAY EVENING.
SOME OF THESE STORMS MAY BE CAPABLE OF PRODUCING WIND GUSTS NEAR
60 MPH AND HAIL TO THE SIZE OF HALF DOLLARS.

PERIODIC THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH
SATURDAY. A FEW OF THESE STORMS COULD BECOME SEVERE...PRODUCING
LARGE HAIL OR DAMAGING WINDS. HOWEVER...SPECIFIC TIMING AND
LOCATION OF THE SEVERE THREAT IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

The radar

The North Platte radar (KLNX), 185 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Gregory

When
May 22, 8:20 PM CST
Where
Gregory County, 2.6 mi ENE of Dixon
Measured
1 in hail
Reported by
Public
Coordinates
43.390, -99.430

Hail, Charles Mix

When
May 22, 8:40 PM CST
Where
Charles Mix County, 6.84 mi WNW of Academy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.480, -99.210

Hail, Charles Mix

When
May 22, 8:41 PM CST
Where
Charles Mix County, 2.44 mi NW of Academy
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.470, -99.120

Hail, Charles Mix

When
May 22, 9:05 PM CST
Where
Charles Mix County, 6.4 mi NNW of Platte Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.490, -98.850

Large hail was accompanied by a 60 mph wind gust.

Thunderstorm Wind, Charles Mix

When
May 22, 9:05 PM CST
Where
Charles Mix County, 6.4 mi NNW of Platte Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.490, -98.850

Damaging winds were accompanied by quarter size hail.

Hail, Brule

When
May 22, 9:05 PM CST
Where
Brule County, 7.74 mi SSE of Kimball
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.650, -98.880

Hail, Aurora

When
May 22, 9:16 PM CST
Where
Aurora County, 6.24 mi S of White Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.640, -98.710

Large hail was accompanied by a 55 mph wind gust.

Hail, Aurora

When
May 22, 9:20 PM CST
Where
Aurora County, 4.26 mi SSW of White Lake
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
43.670, -98.740

Hail, Aurora

When
May 22, 9:21 PM CST
Where
Aurora County, 3.49 mi W of White Lake
Measured
1.5 in hail
Reported by
Drought Monitor
Coordinates
43.730, -98.790

Flash Flood, Charles Mix

When
May 23, 12:00 AM CST to 3:30 AM CST
Where
Charles Mix County, 4 mi SSW of Platte to 4 mi NW of Bovee
Cause
Heavy Rain
Reported by
Public
Coordinates
43.330, -98.890

Heavy rain produced by thunderstorms caused flash flooding of several roads in the city of Platte.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633610, 633611, 633613, 633615, 633616, 633617, 633618, 633619, 633620, 633621.